Ohio, 2015Damaging Wind in Ohio, December 23, 2015
December 23, 2015 · NWS PBZ · 1 event in 1 county or zone
Scattered thunderstorms developed ahead of a strong cold front the evening of the 23rd. One of these storms became severe with damaging winds over Tuscarawas county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a strong cold front the evening of the 23rd. One of these storms became severe with damaging winds over Tuscarawas county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 23, 7:43 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 23, 7:43 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EST WED DEC 23 2015
.SYNOPSIS...
PERIODIC RAIN AND WARM TEMPERATURES WILL ACCOMPANY A SERIES
OF CROSSING DISTURBANCES INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
JUST AS ANTICIPATED...THE FIRST LINE OF SHOWERS AND
THUNDERSTORMS...WITH STRONG TO SEVERE WIND GUSTS REPORTED
UPSTREAM...HAS DISSIPATED IN CENTRAL OHIO BEFORE IT COULD MAKE IT
ANY FURTHER EAST. HOWEVER...RIGHT ON IT'S HEELS...ANOTHER LINE OF
SHOWERS AND STORMS IS ENTERING WESTERN OHIO. THE LATEST HI RES
MODEL GUIDANCE DOES HAVE SOME SEMBLANCE OF A LINE MAKING IT HERE
BUT...WITH ONLY WEAK INSTABILITY TO SUPPORT IT. WILL MONITOR RADAR
TRENDS FOR THIS LINE...BUT OTHERWISE WILL CARRY THE CATEGORICAL
POPS OF THE PREVIOUS FORECAST WITH SLIGHTLY ADJUSTED TIMING AND AN
ISOLATED THUNDER MENTION IN OUR EASTERN OHIO COUNTIES.
COLD FRONT IS STILL PROGGED TO SWEEP ACROSS THE REGION
THURSDAY...ENDING PRECIP ACROSS MOST OF THE REGION BY MIDDAY.
DESPITE THE SURFACE BOUNDARIES PASSAGE...COLD ADVECTION ALOFT IS
NOT VERY IMPRESSIVE SO TEMPERATURES SHOULD STILL SETTLE IN THE LOW
TO MID 60'S. IN ADDITION...DRY ADVECTION WILL ALSO SUPPORT
SCATTERING OF THE CLOUD DECK BY THE AFTERNOON.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
COLD FRONT WILL STALL SOUTH OF THE REGION THURSDAY NIGHT INTO
FRIDAY...AND EVENTUALLY MOVE BACK ACROSS THE FORECAST AREA FRIDAY
NIGHT INTO SATURDAY. WHILE THE REGION SHOULD BE DRY THURSDAY
NIGHT...LOCATIONS SOUTH OF INTERSTATE 70 WILL HAVE AT LEAST A
CHANCE OF SHOWERS FRIDAY...WITH LIKELY POPS INTO THE WEEKEND.
BIGGEST UNCERTAINTY WITH THIS PORTION OF THE FORECAST IS HOW
QUICKLY THE FRONT WILL MOVE NORTH FRIDAY NIGHT AND SATURDAY.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL INTO THE WEEKEND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SEVERAL WAVES IN SOUTHWEST FLOW ARE EXPECTED TO MOVE ALONG A
STALLED BOUNDARY ACROSS THE UPPER OHIO VALLEY SATURDAY NIGHT
THROUGH SUNDAY WITH CONTINUED SHOWERS. FRONT MAY SINK FAR ENOUGH
SOUTH FOR A FEW SNOWFLAKES TO MIX IN ACROSS I-80 ON SUNDAY NIGHT.
BY LATER MONDAY A DEEP CUTOFF PLAINS LOW IS PROGGED TO TRACK INTO
THE GREAT LAKES AND THEN EXIT INTO CANADA BY TUESDAY NIGHT. THIS
WILL KEEP SHOWERS IN THE FORECAST WITH A TREND TOWARD DRIER AND A
BIT COOLER CONDITIONS FOR WEDNESDAY. THE LATEST GUIDANCE BLEND
WITH SOME ADJUSTMENTS TO POPS AND TEMPERATURES WAS USED.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
FIRST LINE OF SHOWERS AND THUNDERSTORMS ACROSS OHIO IS RAPIDLY
DYING AS IT ENCOUNTERS OUR FORECAST AREA. IT HAS RUN WELL OUT
AHEAD OF THE MAIN FORCING...WHICH WILL MEAN ANOTHER ROUND OF
HEAVIER SHOWERS WILL FOLLOW THIS FIRST LINE. THIS WILL CROSS THE
AREA OVERNIGHT...BRINGING WIDESPREAD MVFR CIG/VIS AND LOCAL IFR
CIG. WINDS WILL LIKELY INCREASE A BIT AS ACTIVITY NEARS...HOWEVER
SHOULD IT NOT BECOME GUSTY...LLWS WILL LIKELY NEED TO BE ADDED TO
THE TAFS. FRONTAL PASSAGE SHOULD OCCUR ON THURSDAY MORNING...WITH
GUSTY WEST WINDS AND THE LARGE SCALE DRY SLOT MOVING OVERHEAD.
THIS WILL CLEAR OUT ALL SITES BY AFTERNOON. FRIES
.OUTLOOK.../THURSDAY THROUGH MONDAY/...
PERIODIC RESTRICTIONS ARE LIKELY AS UPPER DISTURBANCES CONTINUE
TO TRAVERSE THE REGION THROUGH THE WEEKEND.
&&
.CLIMATE...
BELOW ARE THE HIGH TEMP RECORDS FOR THE NEXT COUPLE OF DAYS...
DEC 23...PIT 63-1933. MGW 62-2014. ZZV 61-1957.
DEC 24...PIT 66-1932. MGW 67-1982. ZZV 66-1964.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Dec 23, 4:48 AM EST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST WED DEC 23 2015
MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ021-509>514-
241000-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
448 AM EST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-241000-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
448 AM EST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG WIND GUSTS COULD ACCOMPANY SHOWERS TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 23, 9:38 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 PM EST WED DEC 23 2015
OHZ039-048-057-058-068-240315-
MUSKINGUM-GUERNSEY-COSHOCTON-TUSCARAWAS-NOBLE-
938 PM EST WED DEC 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...MUSKINGUM...
TUSCARAWAS...COSHOCTON AND GUERNSEY COUNTIES...
AT 937 PM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR WOOSTER TO NEAR BREMEN. MOVEMENT WAS EAST AT 60
MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...NEW PHILADELPHIA...DOVER...COSHOCTON...CAMBRIDGE...
UHRICHSVILLE...CALDWELL...NEWCOMERSTOWN...DENNISON...STRASBURG...NEW
CONCORD...BYESVILLE...WEST LAFAYETTE...SUGARCREEK...SOUTH
ZANESVILLE...NORTH ZANESVILLE...DRESDEN...FRAZEYSBURG...DUDLEY AND
GNADENHUTTEN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 143 AND 198.
INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 93.
LAT...LON 4045 8219 4044 8168 4063 8167 4065 8132
4057 8132 4056 8126 4017 8134 4017 8123
3987 8124 3987 8131 3959 8128 3965 8147
3958 8147 3959 8159 3975 8164 3977 8207
3982 8208 3982 8217 3991 8216 3991 8223
TIME...MOT...LOC 0237Z 247DEG 51KT 4084 8200 3974 8250
34Thunderstorm Wind, Tuscarawas
- When
- December 23, 10:24 PM EST
- Where
- Tuscarawas County, Newcomerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.270, -81.600
The public reported a few large tree limbs down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607717.